Alert archive / Florida / Special Weather Statements in 2025
Special Weather Statement, NWS Key West, FL
NWS Key West, FL issued this special weather statement at Aug 9, 2025, 9:49 AM EDT for Miami-Dade County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2025, 9:49 AM EDT (13:49 UTC)
- Expired
- Aug 9, 2025, 10:15 AM EDT
- In force
- 26 min
- Issued by
- NWS Key West, FL
- Hail
- 0.00 in
- Wind
- 40
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 43 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KNQX), launched 12:00Z, 1.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951
WWUS82 KKEY 091349
SPSKEY
Special Weather Statement
National Weather Service Key West FL
949 AM EDT Sat Aug 9 2025
FLZ076-091415-
Monroe Upper Keys FL-
949 AM EDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT UPPER KEYS IN MONROE COUNTY
THROUGH 1015 AM EDT...
At 949 AM EDT, Doppler radar was tracking a strong thunderstorm over
Key Largo, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key Largo, Jewfish Creek Bridge, Rock Harbor, Route 1/card Sound,
Route 1/card Sound Road Split, and North Key Largo.
This includes US 1 between mile markers 98 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2522 8029 2515 8033 2505 8042 2505 8046
2517 8049 2521 8049 2524 8050 2524 8049
2522 8048 2523 8047 2525 8044 2526 8045
2526 8043 2523 8038 2529 8039 2528 8033
2531 8030 2533 8029
TIME...MOT...LOC 1349Z 177DEG 12KT 2511 8038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
APWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:30 AM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 9, 4:30 AM EDT, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Key West FL 430 AM EDT Sat Aug 9 2025 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 430 AM EDT Sat Aug 9 2025 A tropical wave continues to fester across the Florida Keys this morning. KBYX radar has remained active overnight with numerous showers across the eastern portions of the Keys with some of these showers moving across the Middle and Upper Keys. The heaviest activity and any thunderstorms have remained over the open waters across the eastern Straits of Florida. In addition, there were also some showers across the southwestern Straits to the southwest of the Lower Keys for much of the night. These have since dissipated. GOES East Nighttime Microphysics imagery shows partly cloudy skies across the western parts of the Keys with decaying cumulonimbus clouds. However, across the eastern portions of the area, cumulonimbus clouds, in association with the storm activity, continue to thrive. GOES Total Precipitable Water (TPW) as well as last evenings 00z sounding continue to show a very moist environment across the Keys with PWAT values estimated to be above 2 inches. The 00z sounding last evening measured a PWAT of 2.34 inches which is above the 90th percentile for the date. Temperatures along the Island Chain are in the lower to mid 80s with dew points in the mid 70s. The cool spots are here at the office in the backyard with temperatures currently in the upper 70s as well as the Big Pine Key RAWS observing 77 degrees. Marine platforms around the Keys are observing east to southeast breezes of 5 to 10 knots, however, recent convection near Carysfort Reef Light has resulted in 16 knots sustained, gusting to 18 knots as of 340 am. Island Chain communities are observing southeast to south breezes near 5 mph. .FORECAST... The tropical wave will continue to be the main theme of discussion across the Keys for today and tonight. Model guidance continues to show a fair amount of upper level vorticity lobes festering and rotating through the Keys today and tonight. Latest guidance is seeming to suggest that the Island Chain will largely remain dry today with much of any activity that develops remaining across the marine area, especially north of the Chain over the offshore Gulf waters. As a result, we went ahead and split the zones for today as there is seemingly decent confidence in the Lower and Middle Keys seeing less activity than the Upper Keys. Therefore, the PoPs are 50% for the Middle and Lower with 70% for the Upper Keys. Overall, even though radar seems to be quiet heading towards daybreak this morning, we don't anticipate that to last. Residual boundaries, a very moist environment, and upper level vorticity lobes continue to fester aloft which should be enough to develop more showers and thunderstorms today. Also, add in some daytime heating as well as instability and I think we should have more development today, especially afternoon and evening. Late Sunday, the tropical wave will finally get the boot and get pushed off to the west as surface ridging begins to build into the region. Ridging will also start to nudge in aloft leading to a return to the more typical summertime pattern for early to the middle of next week. However, given the moisture is expected to still remain quite plentiful, 40% PoPs remain for much of next week which is slightly above normal for this time of the year. It should be noted that these PoPS also might be a bit high and may be lowered as we get closer in time and get a better handle on the amount of moisture over the region. Temperatures will remain above normal through the period with highs near 90 degrees to the lower 90s and overnight lows in the lower 80s with mid 80s not completely ruled out. Typical humidity is expected through the extended with dew points remaining in the mid to upper 70s. && .MARINE... Issued at 430 AM EDT Sat Aug 9 2025 There are currently no watches, warnings, or advisories in effect across the Florida Keys coastal waters. From synopsis, a tropical wave will continue slowly progressing westward through the Keys today. This will promote light to gentle east to southeast breezes (occasionally light to moderate breezes) as well as above normal rain and thunder chances. As the wave continues progressing further into the Gulf through the weekend, surface high pressure across the Atlantic will slowly build into the Keys. This will result in gentle to moderate east to southeast breezes for early next week. Breezes slacken back to light to gentle breezes towards the middle of next week. && .AVIATION... (06Z TAFS) Issued at 430 AM EDT Sat Aug 9 2025 Shower activity this morning has shifted well to the east of the terminals. However, expecting additional activity to develop and potentially move across the island terminals. Confidence of when this would occur remains low and therefore have opted to keep out mention of VCSH for future amendments. Outside of any passing convection, VFR conditions expected with light to gentle southeasterly winds. && .CLIMATE... On this day in Keys Weather History, the low temperature only dipped to 88F in Key West set back in 2023. This set a new daily, monthly, and all time warmest low temperature record for the Key West area. It also occurred during the warmest week on record for Key West, August 5th-11th, 2023, with an average temperature of 89.6F. Temperature records for Key West date back to 1872. Also, the daily record warm low temperature of 87F was recorded in Marathon set back on this date in 2023. This is also tied for the warmest low temperature ever recorded for August, or in any month, for the Marathon area. Temperature records for Marathon date back to 1950. OF NOTE In 1950, from the Key West Citizen (via Chip), "thousands of fish were found in the streets of Key West after a heavy rain. Most of the fish were found along Caroline street between William and Grinnell. One theory was that a large waterspout had carried the fish ashore. This theory was supported by the fact that most of the fish were mullet, which swim on the surface and could be picked up by a waterspout. Caroline street regulars insisted it had rained fish, and one man said he saw a full-grown sponge fall from the sky." && .PRELIMINARY POINT TEMPS/POPS... Key West 87 80 88 81 / 70 70 70 40 Marathon 88 80 90 81 / 70 60 60 40 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...MJV Aviation/Nowcasts....LIW Data Acquisition.....LIW Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
In the hours before
Special weather statement, Aug 9, 9:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
949 AM EDT Sat Aug 9 2025
FLZ076-091415-
Monroe Upper Keys FL-
949 AM EDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT UPPER KEYS IN MONROE COUNTY
THROUGH 1015 AM EDT...
At 949 AM EDT, Doppler radar was tracking a strong thunderstorm over
Key Largo, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key Largo, Jewfish Creek Bridge, Rock Harbor, Route 1/card Sound,
Route 1/card Sound Road Split, and North Key Largo.
This includes US 1 between mile markers 98 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2522 8029 2515 8033 2505 8042 2505 8046
2517 8049 2521 8049 2524 8050 2524 8049
2522 8048 2523 8047 2525 8044 2526 8045
2526 8043 2523 8038 2529 8039 2528 8033
2531 8030 2533 8029
TIME...MOT...LOC 1349Z 177DEG 12KT 2511 8038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
APThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:36 PM EDT | Special Marine Warning | KEY | 24 min | |
| Aug 8, 10:13 PM EDT | Special Marine Warning | KEY | 18 min | |
| Aug 8, 10:31 PM EDT | Special Marine Warning | KEY | 16 min | |
| Aug 9, 8:15 AM EDT | Special Marine Warning | KEY | 30 min | |
| Aug 9, 9:41 AM EDT | Special Marine Warning | KEY | 34 min | |
| Aug 9, 10:15 AM EDT | Special Marine Warning | KEY | 12 min | |
| Aug 9, 10:17 AM EDT | Special Weather Statement | KEY | Miami-Dade | 28 min |
| Aug 9, 12:02 PM EDT | Special Marine Warning | KEY | 28 min | |
| Aug 9, 12:22 PM EDT | Special Marine Warning | KEY | 10 min | |
| Aug 9, 12:31 PM EDT | Special Marine Warning | KEY | 29 min | |
| Aug 9, 1:10 PM EDT | Special Marine Warning | KEY | 35 min | |
| Aug 9, 2:04 PM EDT | Special Marine Warning | KEY | 41 min | |
| Aug 9, 2:44 PM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 9, 3:12 PM EDT | Special Marine Warning | KEY | 33 min | |
| Aug 9, 3:45 PM EDT | Special Marine Warning | KEY | 30 min | |
| Aug 9, 6:21 PM EDT | Special Marine Warning | KEY | 54 min | |
| Aug 9, 7:27 PM EDT | Special Marine Warning | KEY | 33 min |
Nearby
Special Weather Statements in Florida, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.